Colorado, 2010

Wildfire in Colorado, June 21 to 30, 2010

June 21 to 30, 2010 · NWS PUB · 1 event in 1 county or zone

A wildfire which consumed around 700 acres began near railroad tracks and spread to the top of 8 Mile Hill. It prompted evacuations and burned several structures belonging to the Fremont County coroner, including her residence.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A wildfire which consumed around 700 acres began near railroad tracks and spread to the top of 8 Mile Hill. It prompted evacuations and burned several structures belonging to the Fremont County coroner, including her residence. Many tourist attractions, including the Royal Gorge Bridge, were evacuated. Slightly fewer than 200 people fought the wildfire. Containment continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 3:55 AM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 3:55 AM MST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
455 AM MDT MON JUN 21 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...HIGH FIRE DANGER CONTINUES WEST...
...ISOLATED SEVERE STORM POTENTIAL CONTINUES EAST...
...STILL HOT ALL AREAS...

HIGH FIRE DANGER WILL CONTINUE ALONG AND WEST OF THE I-25 CORRIDOR
TODAY WHERE CONDITIONS SIMILAR TO THE PAST FEW DAYS WILL REPEAT. A
SOUTHWESTERLY UPPER LEVEL JET REMAINS OVERHEAD...CONTINUING A FEED
OF HOT AND DRY AIR FROM THE DESERT SOUTHWEST.  ONCE AGAIN TODAY...
GUSTY SOUTHWEST WINDS...SINGLE DIGIT HUMIDITIES...AND DRY FUELS WILL
LEAD TO THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

ANOTHER THREAT THAT WILL RETURN TODAY IS THE THREAT OF ISOLATED
SEVERE STORMS OVER THE SOUTHEAST PLAINS. A NUMBER OF BOUNDARIES FROM
CONVECTION LAST EVENING HAVE PUSHED VERY HIGH DEWPOINT AIR INTO MUCH
OF THE PLAINS...WITH MANY AREAS SEEING DEWS IN THE MID 50S TO MID
60S.  BELIEVE THIS MOISTURE IS RATHER SHALLOW CLOSE TO THE MOUNTAINS
BUT GETS DEEPER AS YOU HEAD EAST ACROSS THE PLAINS.  THE PLAINS EAST
OF THE I-25 CORRIDOR WILL LIKELY HOLD ONTO ENOUGH MOISTURE FOR A FEW
STRONG TO SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS.
THERE IS A POSSIBLE LOW LEVEL FOCUSING MECHANISM WITH MODELS
INDICATING A WARM-FRONTAL PUSH NORTHWARD INTO THE FAR EASTERN PLAINS
DURING THE 21-00Z TIME FRAME...WITH CONVECTION FIRING ALONG AND
NORTH OF THE BOUNDARY ACROSS BACA...EASTERN LAS ANIMAS...PROWERS...
BENT AND KIOWA COUNTIES.  ALSO...LOOKS LIKE AT LEAST ONE UPPER LEVEL
SPEED MAX WILL MAKE ITS WAY ACROSS EASTERN COLORADO DURING THE LATE
AFTERNOON AND EVENING HOURS...WHICH SHOULD PROVIDE ADDITIONAL
FORCING FOR CONVECTION.  MID LEVEL LAPSE RATES ARE PRETTY
STEEP...WITH PRE-CONVECTION VALUES RUNNING 8.5 TO 9.5C/KM.
SO...BELIEVE THAT POTENTIAL FOR AT LEAST ELEVATED CONVECTION IS
THERE...WITH PRIMARY THREATS BEING LARGE HAIL AND STRONG WINDS.
WITH THE APPROACHING UPPER JET...0-6KM BULK SHEAR VALUES ARE NOW
PROGGED AT 35-50 KNOTS OVER THE EASTERN PLAINS DURING THE
AFTERNOON.  SO...WITH A LITTLE BETTER SHEAR TO WORK WITH THAN
YESTERDAY...THE THREAT OF SEVERE WEATHER IS PROBABLY A LITTLE HIGHER
THAN YESTERDAY. SPC CURRENTLY HAS THE FAR SOUTHEAST PLAINS OUTLOOKED
FOR A SLIGHT RISK OF SEVERE WEATHER TODAY AND THIS SEEMS REASONABLE
AT THIS TIME.

OTHERWISE...THE BIG WEATHER STORY TODAY CONTINUES TO BE THE HEAT.
NOT QUITE AS WARM OVER THE EASTERN PLAINS AS YESTERDAY DUE TO THE
HIGHER MOISTURE CONTENT OF THE AIR...BUT STILL WELL ABOVE AVERAGE.
PLUS...THE INCREASED HUMIDITY TODAY COMPARED TO YESTERDAY MAY
ACTUALLY MAKE IT FEEL HOTTER.  TEMPERATURES OVER THE MOUNTAINS AND
HIGH VALLEYS SHOULD BE PRETTY CLOSE TO YESTERDAYS VALUES. LW

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

...SLIGHT SHIFT IN THE WEATHER PATTERN FOR MIDWEEK...

TUESDAY...SW FLOW ALOFT REMAINS IN PLACE ACROSS THE 4 CORNERS FOR
TUE...BUT THE PRESSURE GRADIENT RELAXES A BIT AND WINDS SHOULD
LESSEN. NAM CONTINUES TO HIT THE PCPN CHANCES OVER THE E
PLAINS...AND TAKING INTO ACCOUNT WHAT HAS HAPPENED THE PAST NIGHT
NIGHTS FOR E CO...TEND TO BELIEVE IT. THEREFORE...ADJUSTED POPS OVER
THE EAST FOR TUE AFTN AND EVE. LATEST NUMERICAL GUIDANCE CAME IN
WARMER THAN ONGOING GRIDS...SO BUMPED THOSE UP A DEGREE OR TWO AS
WELL. AS FOR FIRE WEATHER CONCERNS...HOT AND DRY CONDITIONS REMAIN
AND THE UPPER JET IS FORECAST TO RESIDE OVER THE STATE FOR ONE MORE
DAY...SO ONGOING WATCH LOOKS GOOD FOR NOW.

WEDNESDAY AND THURSDAY...GFS AND NAM MODELS CONTINUE TO BRING A
RATHER STRONG SURGE OF COOL AIR AND HIGHER MOISTURE FOR THE E PLAINS
WED MORNING...WHICH SHOULD LAST THROUGH THURSDAY. THIS IS DUE TO THE
BROAD UPPER RIDGE OVER TEXAS SHIFTING TO THE WEST SLIGHTLY. ENHANCED
CLOUD COVER AND ABOUT 10 DEGREES COOLER FOR WED...THEN SLIGHT
WARMING FOR THU...IS EXPECTED. BUMPED UP POPS A BIT...BUT MOST
LIKELY POPS WILL HAVE TO BE INCREASED EVEN MORE. WITH REGARDS TO
FIRE WEATHER AND THE MEDANO FIRE IN THE SLV...WEDNESDAY HOLDS THE
BEST CHANCE OF COOLER MORE MOIST AIR SLOPPING OVER TO THE WEST SIDE
AND PERHAPS HALTING...OR AT LEAST SLOWING...FIRE SPREAD.

FRIDAY THROUGH SUNDAY...BRISK SW FLOW RETURNS ON FRI...THEN WEAKER
ZONAL FLOW FOR SAT AND SUN. AGAIN...HOT AND DRY CONDITIONS RETURN
WITH JUST THE POTENTIAL FOR DIURNAL ISOLATED CONVECTION. MOORE

&&

.AVIATION...
THIS MORNING...THERE IS A BIT OF IFR/LIFR STRATUS FROM EASTERN EL
PASO COUNTY TO KIOWA COUNTY AND TO POINTS NORTH THIS MORNING.
STRATUS IS ASSOCIATED WITH VERY HIGH DEWPOINT AIR IN THE 60S OVER
THIS REGION.  SHOULD SEE STRATUS DISSIPATE AROUND SUNRISE AS DAYTIME
MIXING GETS UNDERWAY.  MAY SEE A REPEAT OF PATCHY STRATUS
DEVELOPMENT AGAIN TONIGHT AS SURFACE CONDITIONS ARE PROGGED TO
REMAIN QUITE MOIST.

OTHER PRIMARY AVIATION CONCERN IS FOR DIMINISHED FLYING CONDITIONS
ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP OVER THE SOUTHEAST
PLAINS DURING THE AFTERNOON AND EVENING HOURS.  COULD SEE LOCAL
MVFR/IFR/LIFR CIGS/VSBYS ASSOCIATED WITH STORMS...ALONG WITH STRONG
GUSTY WINDS AND LARGE HAIL. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ220>229.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR COZ220>229.

&&

50/27
Hazardous weather outlook, Jun 21, 5:46 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT MON JUN 21 2010

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH FIRE DANGER EXISTS TODAY FOR ALL AREAS ALONG AND WEST OF THE
I-25 CORRIDOR. A COMBINATION OF GUSTY WINDS...LOW HUMIDITIES...HOT
TEMPERATURES...AND DRY FUELS WILL RESULT IN A HIGH POTENTIAL FOR
EXTREME FIRE BEHAVIOR.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN
PLAINS THIS AFTERNOON AND EVENING.  PRIMARY STORM THREATS TODAY ARE
EXPECTED TO BE LARGE HAIL...STRONG WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS...SOME POSSIBLY STRONG...WILL BE POSSIBLE
OVER THE FAR EASTERN PLAINS ON TUESDAY. THE MAIN THREATS WILL BE
HAIL NEARING ONE INCH IN DIAMETER...BRIEF HEAVY RAIN...AND CLOUD
TO GROUND LIGHTNING. THEN...THERE WILL BE ISOLATED THUNDERSTORMS
THROUGH SUNDAY...WITH A FEW SEVERE STORMS POSSIBLE ACROSS THE
SOUTHEAST PLAINS.

HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE FOR THE WESTERN
PORTIONS OF THE FORECAST AREA...ESSENTIALLY THE MOUNTAINS AND
HIGH VALLEYS...THROUGH THE WEEK. THIS WILL BE ESPECIALLY IMPORTANT
CONCERNING THE MEDANO FIRE...WHERE WINDS ARE FORECAST TO REMAIN
STRONG AND GUSTY THROUGH TUESDAY. WEAKENING WINDS ARE EXPECTED FOR
WEDNESDAY AND THURSDAY...THEN PERHAPS A RETURN TO CRITICAL FIRE
WEATHER CONDITIONS ONCE AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS.

50/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Canon City Vicinity / Eastern Fremont County

When
June 21, 1:00 PM MST to June 30, 11:59 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Reported by
Broadcast Media
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242269.